Texas, 2013Tornado and Flood in Texas, October 12, 2013
October 12, 2013 · NWS FWD · 6 events in 4 counties and zones
Numerous thunderstorms developed in a moist and unstable environment ahead of a cold front moving into the region. One thunderstorm produced a landspout in Denton County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms developed in a moist and unstable environment ahead of a cold front moving into the region. One thunderstorm produced a landspout in Denton County. A few thunderstorms merged into a small bow echo that produced wind damage in Leon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 12, 11:30 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Oct 12, 11:30 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1230 PM CDT SAT OCT 12 2013
/
.AVIATION...
CONCERNS...MVFR CIGS AND CONVECTION.
A COLD FRONT TO THE NORTHWEST WILL NEAR THE METROPLEX LATER TODAY
WITH AFTERNOON SOUTHERLY WINDS BECOMING MORE EASTERLY THIS EVENING
AND CONTINUING OVERNIGHT.
MOST CONVECTION TODAY WILL REMAIN SOUTH OF I-20 AND AFFECT KACT AT
TIMES...BUT SOME ISOLATED ACTIVITY COULD INFRINGE ON SOME OF THE
METROPLEX AIRPORTS THIS AFTERNOON. FOR NOW WILL NOT MENTION ANY
ACROSS THE METROPLEX FOR TODAY. THINGS WILL BE DIFFERENT ON SUNDAY
AS CONVECTION BECOMES MORE WIDESPREAD AND SHOULD AFFECT REGIONAL
AIRPORTS FROM LATE MORNING ON....ESPECIALLY KACT.
CIGS SHOULD TRANSITION TO VFR BKN TO SCT AROUND 19 OR 20Z AND LAST
THROUGH THE EVENING HOURS. MVFR CIGS WILL RETURN LATE TONIGHT TO
ALL AIRPORTS AND LAST MUCH OF THE DAY ON SUNDAY. 75
&&
.PREV DISCUSSION... /ISSUED 402 AM CDT SAT OCT 12 2013/
WATER VAPOR LOOP SHOWS A POWERFUL UPPER LEVEL CYCLONE IN THE
DAKOTAS MOVING NORTH INTO MANITOBA. ROTATING AROUND THE SOUTHERN
PERIPHERY OF THIS SYSTEM IS A PRONOUNCED SHORTWAVE TROUGH THAT IS
CURRENTLY LOCATED NEAR WICHITA KANSAS AND IS RESPONSIBLE FOR
THUNDERSTORMS THAT HAVE DEVELOPED IN EASTERN OKLAHOMA OVERNIGHT.
IN THE WAKE OF THE SHORTWAVE TROUGH SURFACE PRESSURE RISES ARE
HELPING TO PROPEL A COLD FRONT SOUTH THROUGH OKLAHOMA. AT 4 AM
THIS FRONT WAS LOCATED FROM TULSA TO NORMAN TO FREDERICK AND
SHORT-TERM MODEL GUIDANCE IS IN GOOD AGREEMENT IN BRINGING THE
FRONT INTO NORTH TEXAS BY NOON. THE FRONT WILL SLOW AND LIKELY
STALL ALONG A LINE FROM PARIS TO DFW TO EASTLAND LINE BY SUNSET.
THIS FRONTAL POSITION IS QUITE A BIT FARTHER TO THE SOUTHEAST THAN
YESTERDAY/S MODEL RUNS...BUT THERE WILL BE LITTLE TEMPERATURE
DIFFERENCE BEHIND THE FRONT AND ONLY SURFACE WIND DIRECTION AND
THE CONVECTIVE FORECAST WILL BE AFFECTED BY ITS POSITION.
AS FAR AS THE RAIN FORECAST FOR TODAY AND TONIGHT...HAVE LOWERED
POPS OVER THE AREA DUE TO CONCERNS REGARDING A LACK OF UPPER LEVEL
FORCING TO ASSIST IN ORGANIZED LIFT. IN THE WAKE OF THE
AFOREMENTIONED SHORTWAVE TROUGH MOVING THROUGH THE PLAINS THIS
MORNING...THE MODEL GUIDANCE MASS FIELDS ARE IN AGREEMENT IN
INCREASING 500MB HEIGHTS...A SIGN OF SUBTLE SUBSIDENCE OCCURRING
ALOFT. HOWEVER...THE LOW LEVEL TROPOSPHERE WILL CONTINUE TO WARM
AND MOISTEN DURING THE DAY WITH PRECIPITABLE WATER INCREASING.
MOISTURE ADVECTION SHOULD LEAD TO SCATTERED SHOWERS THIS MORNING
PRIMARILY ACROSS THE SOUTHEAST HALF OF THE AREA. RAIN AMOUNTS WILL
BE LIGHT WITH THIS ACTIVITY AND HAVE KEPT POPS AT 30 PERCENT. THIS
AFTERNOON TEMPERATURES SHOULD WARM INTO THE MID 80S TO NEAR 90
WITH BREAKS IN THE CLOUDS EXPECTED. TEMPS COMBINED WITH DEWPOINTS
NEAR 70 SHOULD LEAD TO UNCAPPED INSTABILITY...PERHAPS AS HIGH AS
2000 J/KG IN SOME AREAS. THE MOST LIKELY AREA CONVECTION WILL
DEVELOP THIS AFTERNOON AND EARLY EVENING WILL BE ALONG THE COLD
FRONT WHERE LOCALIZED MESOSCALE FORCING SHOULD OVERCOME ANY
SUBSIDENCE ALOFT. THEREFORE HAVE KEPT A BAND OF 30 POPS THIS
AFTERNOON AND EVENING 50 MILES EITHER SIDE OF THE ANTICIPATED
FRONTAL LOCATION WITH 20 POPS ELSEWHERE. DEEP LAYER SHEAR PROFILES
ARE MARGINALLY SUFFICIENT FOR ORGANIZED CONVECTIVE UPDRAFTS...AND
THUS A LOW SEVERE THREAT WILL EXIST THIS AFTERNOON AND EVENING.
ON SUNDAY THE FRONT WILL RETREAT TO THE NORTH AND NORTH TEXAS WILL
CONTINUE TO SEE SOUTHERLY FLOW AND INCREASING SATURATION OF THE
TROPOSPHERE. SCATTERED SHOWERS AND STORMS SHOULD DEVELOP OVER THE
REGION WITH DAYTIME HEATING. UNLIKE TODAY...MODEL GUIDANCE IS
INDICATING INCREASING LIFT AS A SHORTWAVE APPROACHES FROM THE
SOUTHWEST LATE SUNDAY AFTERNOON AND INTO SUNDAY NIGHT. BEST
CHANCES OF RAIN WILL BE SUNDAY NIGHT AND OVER THE WESTERN HALF OF
THE AREA WHERE LIFT WILL BE STRONGEST AS THE SHORTWAVE TRACKS JUST
TO THE NORTHWEST OF THE REGION. HIGH TEMPS SUNDAY WILL BE KEPT
DOWN BY ABUNDANT THICK CLOUD COVER AND SCATTERED RAIN ACTIVITY.
SCATTERED UNORGANIZED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE INTO MONDAY...BUT RAIN CHANCES WILL REALLY INCREASE OVER
THE AREA TUESDAY AND TUESDAY NIGHT AS A STRONG COLD FRONT MOVES IN
FROM THE NORTH. FRONTOGENESIS ASSOCIATED WITH THE COLD FRONT AND
PRECIPITABLE WATER VALUES IN EXCESS OF 2 INCHES POINT TOWARD AN
INCREASED THREAT OF AN ORGANIZED HEAVY RAINFALL EVENT TUESDAY
AFTERNOON AND NIGHT OVER THE REGION...PARTICULARLY OVER THE
SOUTHEAST HALF OF THE CWA. OBVIOUSLY THIS IS STILL SEVERAL DAYS
OUT...BUT IT IS SOMETHING TO WATCH. FOR NOW WILL CONTINUE TO
ADVERTISE LIKELY POPS AND 1-2 INCH QPF TUESDAY AND TUESDAY NIGHT.
THE COLD FRONT WILL MOVE THROUGH BY WEDNESDAY MORNING AND ASIDE
FROM LINGERING OVERRUNNING LIGHT RAIN SHOWERS...THE MAJORITY OF
THE RAIN WILL BE OVER. CLOUDY SKIES AND NORTH WINDS MEAN TEMPS
WILL BE MUCH COOLER WEDNESDAY WITH HIGHS IN THE MID 60S TO MID
70S. GRADUAL CLEARING WILL OCCUR FROM NW TO SE...AND TEMPS
THURSDAY MORNING WILL RANGE FROM THE MID 40S TO MID 50S. CLEAR
SKIES AND GENERALLY PLEASANT WEATHER WILL PREVAIL THURSDAY AND
FRIDAY WITH TEMPS A FEW DEGREES BELOW NORMAL.
TR.92
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 90 71 84 69 80 / 40 40 40 50 50
WACO, TX 89 70 83 69 83 / 30 40 50 40 40
PARIS, TX 85 67 84 65 81 / 30 40 20 30 50
DENTON, TX 90 67 83 67 79 / 40 40 30 50 50
MCKINNEY, TX 89 68 83 67 80 / 40 40 30 50 50
DALLAS, TX 90 71 84 69 81 / 40 40 30 50 50
TERRELL, TX 88 69 84 69 81 / 30 40 30 40 50
CORSICANA, TX 89 70 84 69 82 / 30 30 40 30 40
TEMPLE, TX 89 71 83 69 84 / 30 30 50 40 40
MINERAL WELLS, TX 90 67 82 67 80 / 20 30 50 60 50
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
75/
Hazardous weather outlook, Oct 12, 3:33 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
433 AM CDT SAT OCT 12 2013
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
433 AM CDT SAT OCT 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF NORTH AND
CENTRAL TEXAS TODAY AND TONIGHT. SOME OF THE STORMS THIS AFTERNOON
MAY BECOME STRONG TO SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WIDESPREAD THUNDERSTORM CHANCES WILL PERSIST SUNDAY THROUGH
WEDNESDAY. THE MAIN THREATS WILL BE LIGHTNING AND LOCALLY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
25
In the hours before
Special weather statement, Oct 12, 10:55 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1155 AM CDT SAT OCT 12 2013
TXZ130-143-121730-
ERATH TX-HAMILTON TX-
1155 AM CDT SAT OCT 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN ERATH COUNTY
NORTH CENTRAL HAMILTON COUNTY
AT 1155 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF DUBLIN...MOVING EAST AT 20
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE HICO.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3212 9798 3204 9795 3202 9800 3186 9790
3182 9821 3185 9816 3198 9826 3195 9831
3198 9832
TIME...MOT...LOC 1655Z 259DEG 19KT 3192 9818Special weather statement, Oct 12, 11:41 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1241 PM CDT SAT OCT 12 2013
TXZ148-162-121815-
LEON TX-ANDERSON TX-
1241 PM CDT SAT OCT 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN ANDERSON COUNTY
NORTHEASTERN LEON COUNTY
AT 1241 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF PALESTINE...MOVING EAST AT
20 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ELKHART.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3158 9532 3154 9563 3152 9566 3149 9573
3146 9571 3139 9569 3143 9593 3171 9573
3171 9532 3167 9527 3163 9527
TIME...MOT...LOC 1741Z 286DEG 17KT 3154 9576Special weather statement, Oct 12, 11:48 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1248 PM CDT SAT OCT 12 2013
TXZ144-121815-
BOSQUE TX-
1248 PM CDT SAT OCT 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL BOSQUE COUNTY
AT 1248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF CLIFTON...MOVING EAST AT 15
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CLIFTON...MERIDIAN AND
MERIDIAN STATE PARK.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3204 9752 3179 9736 3169 9776 3190 9790
TIME...MOT...LOC 1748Z 248DEG 12KT 3188 9778
Special weather statement, Oct 12, 11:58 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1258 PM CDT SAT OCT 12 2013
TXZ135-121830-
HENDERSON TX-
1258 PM CDT SAT OCT 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN HENDERSON COUNTY
AT 1258 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES EAST OF ATHENS...MOVING NORTHEAST AT 15
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BROWNSBORO...CHANDLER AND
COFFEE CITY.
NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3223 9548 3221 9546 3215 9547 3214 9545
3212 9545 3208 9575 3231 9583 3236 9570
3236 9544 3228 9544
TIME...MOT...LOC 1758Z 240DEG 15KT 3223 9567Special weather statement, Oct 12, 12:14 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
114 PM CDT SAT OCT 12 2013
TXZ117-121845-
PARKER TX-
114 PM CDT SAT OCT 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL PARKER COUNTY
AT 114 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MINERAL WELLS...MOVING EAST
AT 15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE COOL...HUDSON OAKS AND
WEATHERFORD.
PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3292 9772 3270 9766 3266 9802 3283 9806
TIME...MOT...LOC 1814Z 258DEG 12KT 3276 9794
Special weather statement, Oct 12, 12:18 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
118 PM CDT SAT OCT 12 2013
TXZ144-121845-
BOSQUE TX-
118 PM CDT SAT OCT 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN BOSQUE COUNTY
AT 118 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CLIFTON...MOVING EAST AT 15
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CLIFTON...MERIDIAN AND
MERIDIAN STATE PARK.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3196 9776 3201 9747 3195 9741 3193 9744
3189 9737 3187 9738 3181 9730 3179 9732
3176 9731 3163 9761 3171 9769 3170 9771
3175 9777
TIME...MOT...LOC 1818Z 268DEG 14KT 3186 9769Event by event
4 thunderstorm wind, 1 flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Bosque
- When
- October 12, 12:35 PM CST
- Where
- Bosque County, 0.86 mi NW of Clifton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 31.789, -97.590
Three power poles were downed near Clifton High School.
Flood, Limestone
- When
- October 12, 1:00 PM CST to 4:00 PM CST
- Where
- Limestone County, Mexia to 0.98 mi N of Mexia Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 31.680, -96.500
Just over 1.25 of rain fell in Mexia in a 2-3 hour period. This resulted in some street flooding in the city, and a portion of Hwy 84 had to be closed for less than an hour.
Tornado, Denton
- When
- October 12, 1:35 PM CST to 1:40 PM CST
- Where
- Denton County, 2.69 mi N of Green Vly
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 33.359, -97.099
A landspout occurred near the southwest shore of Lake Ray Roberts, east of Sanger. The landspout did not cause any damage and was observed for 5-6 minutes. It formed from a thunderstorm that developed along a cold front moving through the region.
Thunderstorm Wind, Leon
- When
- October 12, 3:04 PM CST
- Where
- Leon County, 0.44 mi ENE of Jewett
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.372, -96.143
Thunderstorm winds knocked down trees on Blackjack Street in Jewett.
Thunderstorm Wind, Leon
- When
- October 12, 3:12 PM CST
- Where
- Leon County, 1.44 mi N of New Salem
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.341, -96.081
Thunderstorm winds knocked down trees near CR 317 and CR 314 in the Jewett area.
Thunderstorm Wind, Leon
- When
- October 12, 3:30 PM CST
- Where
- Leon County, 3.64 mi NNW of Wealthy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 31.071, -96.197
Thunderstorm winds knocked down trees in the Hilltop Lakes area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, October 12 to 13, 20131 death · $2.0 million · 13 events
- Hail and Damaging Wind in Louisiana, October 12, 2013$75,000 · 1 in hail · 2 events
- Flood and Damaging Winds in Texas, October 12 to 13, 20132 injured · 53 kt wind · 4 events
- Damaging Winds and Heavy Rain in Texas, October 12, 201360 kt wind · 3 events
- Hail and Damaging Winds in Texas, October 12, 201353 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 12, 20132 events
- Damaging Wind in Arkansas, October 12, 2013$5,000 · 52 kt wind · 1 event
- Damaging Wind in Arkansas, October 12, 2013$3,000 · 50 kt wind · 1 event
- High Wind in Alaska, October 12 to 13, 201373 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476518, 481255, 476530, 476527, 476521, 476522.